Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Kansas City, MO

April 19, 2002Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 6:22 AM CDT for Lafayette County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 6:22 AM CDT (11:22 UTC)
Expired
Apr 19, 2002, 7:00 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Lafayette County, MO

What was reported inside it

TimeReportWhereRemark
Apr 19, 6:56 AM CDTThunderstorm Wind 61 EAlma, MOPoles and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 5:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 191122
SVRMCI
MOC107-191200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 AM CDT

* AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR OAK GROVE...OR 26 MILES EAST OF KANSAS CITY...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ODESSA...WELLINGTON BY 630 AM CDT.
   MAYVIEW BY 640 AM CDT.
   HIGGINSVILLE BY 645 AM CDT.
   CONCORDIA BY 655 AM CDT.
   ALMA BY 700 AM CDT.

THE TOWNS OF AULLVILLE AND CORDER ARE ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3913 9409 3892 9410 3895 9353 3920 9354

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 19, 1:25 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT FRI APR 19 2002

UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF
THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS
STRONG COLD FRONT MOVES SOUTHEAST.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Local storm report, Apr 19, 5:51 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 AM    OVERLAND PARK             KS   1 INCH HAIL
04/18/02   JOHNSON                        ANTIOCH AND 159TH ST.
                                          REPORTED BY MEDIA.

0535 AM    OVERLAND PARK             KS   1 INCH HAIL
04/18/02   JOHNSON                        144TH AND SWITZER.
                                          REPORTED BY MEDIA.
Local storm report, Apr 19, 6:00 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 AM    BELTON                    MO   WIND DAMAGE
04/19/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0550 AM    BELTON                    MO   .88 INCH HAIL
04/19/02   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0550 AM    BELTON                    MO   60 MPH WIND
04/19/02   CASS                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Apr 19, 6:00 AM CDT, 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI APR 19 2002

* HAZARDS EXPECTED -
SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL UP TO GOLFBALL SIZE. AREAS THREATENED INCLUDE LOCATIONS IN
SEVERE THUNDERSTORM WATCH NUMBER 122...GENERALLY ALONG AND SOUTH OF
THE MISSOURI RIVER.

ONGOING THUNDERSTORMS THIS MORNING WILL CONTINUE TO PRODUCE SEVERE
WEATHER...WITH THE MAIN THREATS LARGE HAIL AND DAMAGING WINDS.
THESE STORMS WILL MOVE QUICKLY ACROSS THE AREA...WITH THE SEVERE
THREAT ENDING BY THIS AFTERNOON.

* SPOTTER ACTIVATION -
ACTIVATION WILL BE NEEDED ACROSS LOCATIONS IN THE WATCH
AREA...MAINLY THROUGH THE MORNING.

DISCUSSION: A STRONG COLD FRONT MOVING ACROSS THE AREA WILL CONTINUE
TO PRODUCE STRONG TO SEVERE THUNDERSTORMS.  AS THIS FRONT EXITS...SO
WILL THE SEVERE THREAT.  COLDER TEMPERATURES ARE EXPECTED BEHIND THE
FRONT.  RAIN AND THUNDERSTORMS ARE EXPECTED AGAIN BY MID WEEK...BUT
AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

LVQ
Local storm report, Apr 19, 6:03 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
603 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    RAYTOWN                   MO   60 MPH TSTM GUST
04/18/02   JACKSON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0550 AM    RAYTOWN                   MO   .88 INCH HAIL
04/18/02   JACKSON                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Apr 19, 6:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 AM    BELTON                    MO   .75 INCH HAIL
04/19/02   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 19, 6:15 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 AM CDT FRI APR 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    1 N PLEASANT HILL         MO   60 MPH TSTM GUST
04/19/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 AM    LEES SUMMIT               MO   .75 INCH HAIL
04/19/02   JACKSON                        REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:17 PM CDTSevere Thunderstorm WarningEAXNodaway28 min
Apr 18, 7:25 PM CDTSevere Thunderstorm WarningEAXGentry65 min
Apr 18, 7:37 PM CDTSevere Thunderstorm WarningEAXHarrison53 min
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningEAXWorth57 min
Apr 18, 8:00 PM CDTSevere Thunderstorm WarningEAXNodaway45 min
Apr 18, 8:08 PM CDTSevere Thunderstorm WarningEAXHolt37 min
Apr 18, 8:32 PM CDTSevere Thunderstorm WarningEAXHarrison58 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningEAXMercer60 min
Apr 18, 9:08 PM CDTSevere Thunderstorm WarningEAXGentry37 min
Apr 18, 9:30 PM CDTSevere Thunderstorm WarningEAXHarrison60 min
Apr 18, 9:55 PM CDTSevere Thunderstorm WarningEAXGrundy65 min
Apr 19, 4:52 AM CDTSevere Thunderstorm WarningEAXPlatte38 min
Apr 19, 5:30 AM CDTSevere Thunderstorm WarningEAXJackson45 min
Apr 19, 5:48 AM CDTSevere Thunderstorm WarningEAXCass57 min
Apr 19, 6:17 AM CDTSevere Thunderstorm WarningEAXJohnson43 min
Apr 19, 6:52 AM CDTSevere Thunderstorm WarningEAXSaline53 min
Apr 19, 7:46 AM CDTSevere Thunderstorm WarningEAXHoward, Saline59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.